Colorado, 2013

Winter Weather in Colorado, November 3 to 4, 2013

November 3 to 4, 2013 · NWS GJT · 2 events in 2 counties and zones

A weather disturbance embedded in the southwest flow aloft produced significant snowfall in the mountain areas within the northwest corner of Colorado.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A weather disturbance embedded in the southwest flow aloft produced significant snowfall in the mountain areas within the northwest corner of Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 3, 2:56 PM MST, 4 minutes earlier.

Area forecast discussion, Nov 3, 2:56 PM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
256 PM MST SUN NOV 3 2013

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
ISSUED AT 256 PM MST SUN NOV 3 2013

COLD FRONT HAS MOVED INTO NORTHWEST COLORADO AND WILL BE
APPROACHING THE I70 CORRIDOR EARLY THIS EVENING. BEHIND THE COLD
FRONT...SHOWERS WILL EXPAND AS THE BAROCLINIC ZONE SHIFTS FROM NE
UTAH INTO NW COLORADO THROUGH EARLY EVENING. WEB CAMS OVER
NORTHEAST UTAH INDICATE LIGHT ACCUMULATIONS OVER THE EASTERN UINTA
MOUNTAINS AND THE SRN END OF FLAMING GORGE RESERVOIR. RADAR SHOWS
SHOWERS SPREADING FROM THE TAVAPUTS AND MOVING INTO MOFFAT AND RIO
BLANCO COUNTY. RAIN SHOWERS WILL QUICKLY CHANGE OVER TO SNOW AS
EVAPORATIVE COOLING AND A COOLER AIR MASS BRINGS THE SNOW LEVEL TO
THE VALLEY FLOORS EARLY THIS EVENING.

THE COLD FRONT CONTINUES TO SAG SOUTHWARD DURING THE NIGHT...REACHING
THE ARIZONA AND NEW MEXICO BORDER BY SUNRISE MONDAY. BUT THE
SUPPORT FOR THE FRONT WEAKENS SIGNIFICANTLY AS THE UPPER LEVEL
ENERGY MOVES FARTHER DOWNSTREAM. AS THE FRONT MOVES SOUTH OF THE
GRAND MESA AND THE ELK MOUNTAINS...THE COLD FRONT BECOMES "DRY"
WITH LITTLE IF ANY PRECIPITATION OCCURRING. THIS FRONT BECOMES A WIND
SHIFT WITH COOLER AIR SPREADING ACROSS THE SRN PORTION OF THE
REGION.

ANY SUNSHINE THAT OCCURS MONDAY MORNING WILL BE BRIEF AS THE NEXT
SHORT WAVE (CURRENTLY ALONG THE PACIFIC NORTHWEST COAST) CARVES
OUT A SHARP TROUGH AXIS OVER THE WRN CONUS. THE BIG PICTURE SHOWS
A COLD DEEP CONSOLIDATED TROUGH AXIS FORMING TO OUR WEST...TYPICALLY
THIS SCENARIO LEADS TO ROBUST SNOW AMOUNTS OVER OUR HIGH COUNTRY.
TWO PIECES OF ENERGY SPLITS THE TROUGH AND THE QG FORCING IS NOT
COHESIVE...ONE VORT CENTER DIGS SOUTH INTO ARIZONA AND THE NRN
PIECE MOVES ACROSS WYOMING. THIS LEAVES COLORADO WITH WEAKER
GRADIENT FLOW AND THE OROGRAPHIC COMPONENT MINIMALLY ENHANCES
SNOWFALL.

CURRENT QPF MODEL PROJECTIONS INDICATE THAT SNOWFALL AMOUNTS
RANGES FROM 4 TO 8 INCHES OF SNOW...EXCEPT 8 TO 12 INCHES GETS THE
WRN SAN JUAN MOUNTAINS THANKS TO SOUTHWEST FLOW. COULD ISSUE A
THIRD PERIOD WINTER WEATHER ADVISORY...BUT HELD OFF IN THE EVENT
THAT THE ADDITIONAL SPLITTING OCCURS. THIS IS THE COLDEST AIR MASS
THIS AUTUMN SEASON...SNOW LEVELS WILL LOWER TO THE VALLEY FLOORS.
ANY RAIN THAT OCCURS EARLY MONDAY EVENING WITH CHANGE OVER TO
SNOW.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 256 PM MST SUN NOV 3 2013

TUESDAY THE SHARP UPPER TROUGH WORKS THROUGH THE REGION WITH
SCATTERED SNOW SHOWERS CONTINUING OVER THE EASTERN MOUNTAINS.
LIGHT NW FLOW ALOFT FAVORS NW-FACING SLOPES WITH LIGHT SNOW
ACCUMULATIONS. SHOWERS END BY LATE AFTERNOON. TUESDAY NIGHT...THE
COLD DRY AIR MASS IN PLACE WILL ALLOW FOR THE COLDEST NIGHT OF THE
SEASON SO FAR.

WEDNESDAY...NW FLOW ALOFT BRINGS A WEAK OPEN WAVE SKIRTING THE
NORTH WHERE LIGHT SNOW SHOWERS ARE POSSIBLE. TEMPERATURES REMAIN
SOME 10 DEGREES BELOW NORMAL.

THURSDAY...WEAK BROAD DIRTY RIDGING ALLOWS TEMPERATURES TO RECOVER
NEAR NORMAL. FRIDAY ANOTHER OPEN TROUGH WORKS THRU MT-WY THAT MAY
PRODUCE SOME SHOWERS ACROSS THE NORTH.

SATURDAY-SUNDAY...A BENIGN WSW FLOW BRINGS ABOVE NORMAL
TEMPERATURES AS A TROUGH DEVELOPS IN THE PACIFIC NW THAT MAY BRING
SHOWERS THE NEXT TUE-WED.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 256 PM MST SUN NOV 3 2013

A COLD FRONT OVER NORTHWEST COLORADO WILL SAG SOUTHWARD TONIGHT.
SHOWERS WILL DEVELOP BEHIND THE COLD FRONT FOR A 2-5 HOUR WINDOW
THIS EVENING WITH THE SNOW LEVEL LOWERING TO THE VALLEY FLOORS.
AIRPORTS AFFECTED BY THIS PRECIPITATION BAND INCLUDE
KCAG...KEEO...KHDN AND KSBS. EXPECT MOUNTAIN OBSCURATIONS FROM
LIGHT SNOW...BUT IMPROVING CONDITIONS AFTER 06Z.  VFR CONDITIONS
ARE EXPECTED ELSEWHERE.

VFR PREVAILS AT ALL TAF SITES ON MONDAY. SNOW WILL BE INCREASING
OVER THE MOUNTAIN TOPS MONDAY AFTERNOON.

EXPECT OCCASIONAL MECHANICAL TURBULENCE THROUGH THE PERIOD.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.

UT...NONE.

&&

SHORT TERM...PF
LONG TERM...JOE
AVIATION...PF
Hazardous weather outlook, Nov 3, 5:50 AM MST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
550 AM MST SUN NOV 3 2013

COZ001>014-017>023-UTZ022>025-027>029-041300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
550 AM MST SUN NOV 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS EXPECTED TODAY AS A COLD FRONT APPROACHES FROM THE
WEST. NOT MUCH PRECIPITATION EXPECTED WITH FRONTAL PASSAGE THOUGH
AN INCH OR TWO IS POSSIBLE OVER THE FLATTOPS AND NORTHERN
MOUNTAINS. TEMPERATURES WILL DROP CONSIDERABLY ONCE THE FRONT
MOVES THROUGH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SIGNIFICANT ACCUMULATING SNOW IS EXPECTED MONDAY AFTERNOON THROUGH
TUESDAY MORNING FOR MOST MOUNTAIN LOCATIONS AND SOME VALLEYS TOO.
TEMPERATURES WILL DROP 20 DEGREES FROM WHAT WAS SEEN SUNDAY. ONCE
THE SYSTEM MOVES THROUGH THE NEXT CHANCE FOR PRECIPITATION WILL BE
FRIDAY AS STORM SYSTEM MOVES ALONG THE WYOMING AND COLORADO BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

In the hours before

Special weather statement, Nov 3, 2:58 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
258 PM MST SUN NOV 3 2013

COZ001>014-017>023-UTZ022>025-027>029-041000-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER...RIO BLANCO...COLUMBINE...TOPONAS...
STEAMBOAT SPRINGS AND VICINITY...GRAND JUNCTION...FRUITA...
PALISADE...RIFLE...SILT...PARACHUTE...MESA...GLENWOOD SPRINGS...
EAGLE...CARBONDALE...SKYWAY...ASPEN...VAIL...SNOWMASS...
CEDAREDGE...DELTA...HOTCHKISS...MONTROSE...CRESTED BUTTE...
TAYLOR PARK...MARBLE...BUFORD...TRAPPERS LAKE...GUNNISON...
CIMARRON...RIDGWAY...GLADE PARK...OURAY...TELLURIDE...LAKE CITY...
SILVERTON...RICO...HESPERUS...GATEWAY...NUCLA...CORTEZ...
DOVE CREEK...MANCOS...DURANGO...BAYFIELD...IGNACIO...
PAGOSA SPRINGS AND VICINITY...BLANDING...BLUFF...MEXICAN HAT...
MANILA...DUTCH JOHN...VERNAL...JENSEN...BALLARD...FORT DUCHESNE...
RANDLETT...MOAB...CASTLE VALLEY...THOMPSON SPRINGS...
MONTICELLO AND VICINITY
258 PM MST SUN NOV 3 2013

...SNOW MOVING ACROSS THE REGION ON MONDAY NIGHT...

SOME SNOW WILL FALL TONIGHT ACROSS NORTHWEST COLORADO AS A COLD
FRONT BRINGS MUCH COOLER WEATHER TO THE ENTIRE REGION.  ROUTT
COUNTY IN NORTHWEST COLORADO STANDS THE BEST CHANCE FOR RECEIVING
ACCUMULATING SNOW WITH 1 INCH POSSIBLE IN STEAMBOAT SPRINGS...WITH
UPWARDS TO 3 INCHES IN THE SURROUNDING MOUNTAINS.

MUCH OF THE SNOW IS EXPECTED MONDAY NIGHT THAT INCLUDES POSSIBLE
ACCUMULATIONS IN SOME OF THE LOWER VALLEYS.  CONFIDENCE IS HIGH
THAT SNOW WILL FALL...BUT THERE IS SOME UNCERTAINTY WITH RESPECTS
TO SNOWFALL AMOUNTS.  CURRENT PROJECTIONS INDICATE THE FOLLOWING:

FOR THE MOUNTAIN AREAS...SNOWFALL AMOUNTS OF 4 TO 8 INCHES ARE
LIKELY ABOVE 7000 FEET. OVER THE SAN JUAN MOUNTAIN PASSES ON
HIGHWAY 550 COULD RECEIVE 8 TO 12 INCHES...INCLUDING COAL BANK AND
RED MOUNTAIN PASS. FOR THE EASTERN UTAH MOUNTAINS...SNOW AMOUNTS
WILL BE LOWER AND RANGE FROM 1 TO 3 INCHES...EXCEPT UPWARDS OF 5
INCHES ON THE PEAKS OF THE LA SAL MOUNTAINS.

FOR THE VALLEY LOCATIONS...ACCUMULATING SNOW IS EXPECTED WITH THE
BEST POTENTIAL ABOVE 5500 FEET. CURRENT PROJECTIONS INDICATE 2 TO
4 INCHES WILL BE POSSIBLE EAST OF RIFLE ALONG THE INTERSTATE 70
CORRIDOR...INCLUDING GLENWOOD SPRINGS AND EAGLE.  HOWEVER...2 TO 4
INCHES OF SNOW IS ALSO POSSIBLE ACROSS OVER THE HIGHER VALLEYS
THAT INCLUDE THE FOLLOWING TOWNS...CRAIG...MEEKER...STEAMBOAT SPRINGS
AND GUNNISON. FOR CORTEZ... DURANGO...AND PAGOSA SPRINGS...1 TO 3
INCHES MAY FALL. NEAR 1 INCH OF SNOW MAY FALL AT GRAND JUNCTION
AND MONTROSE AREAS. LITTLE IF ANY SNOWFALL IS EXPECTED ACROSS THE
EASTERN UTAH VALLEYS.

THE HIGHEST THREAT FOR SNOW OCCURS AFTER SUNSET ON MONDAY
EVENING...BUT THE SNOW FORECAST MAY CHANGE. FOR PEOPLE TRAVELING
ACROSS THE REGION SHOULD STAY ALERT FOR UPDATED FORECASTS. THE
LATEST FORECAST ARE ALWAYS AVAILABLE AT WWW.WEATHER.GOV.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
November 3, 3:00 PM MST to November 4, 12:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall totals of 4 to 8 inches were measured across the area.

Winter Weather, Upper Yampa River Basin

When
November 3, 5:00 PM MST to 10:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall totals of around 5 inches were measured mainly in the Steamboat Springs area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526007, 499171.